Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 155, NWS Raleigh, NC

July 24, 20145 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 24, 2014, 7:10 PM EDT for 5 counties in North Carolina. It was in force for 72 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2014, 7:10 PM EDT (23:10 UTC)
Expired
Jul 24, 2014, 8:22 PM EDT
In force
72 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:20 PM EDTTSTM WND DMG2 Se South Weldon, NCMULTIPLE TREES DOWN
Jul 24, 7:28 PM EDTTSTM WND DMG3 Ese Aventon, NCONE TREE WAS REPORTED DOWN ALONG WARD ROAD NEAR NICK COLEY ROAD.
Jul 24, 7:28 PM EDTTSTM WND DMG3 Ne Red Oak, NCTREE BLOWN DOWN ALONG MASSENGALE ROAD. TIME ESTIMATED.
Jul 24, 8:15 PM EDTTSTM WND DMGHobgood, NCTREE DOWN ON ROUTE 122 SOUTH OF HOBGOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS52 KRAH 242310
SVRRAH
NCC065-069-083-127-185-250030-
/O.NEW.KRAH.SV.W.0155.140724T2310Z-140725T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NASH COUNTY IN CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHEASTERN WARREN COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 830 PM EDT

* AT 710 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 58 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ROANOKE RAPIDS TO 14 MILES NORTHWEST OF DORTCHES...
  AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...ROANOKE RAPIDS...TARBORO...HALIFAX...SCOTLAND NECK...
  DORTCHES...RED OAK...ENFIELD...WELDON...WHITAKERS...HOBGOOD...
  LEGGETT...AVENTON...AIRLIE...BATTLEBORO...ROSEMARY...GLENVIEW...
  KINGSBORO...MEDOC MOUNTAIN STATE PARK AND TILLERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3609 7731 3604 7736 3583 7769 3623 7815
      3648 7777 3648 7765 3644 7762 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724
TIME...MOT...LOC 2310Z 292DEG 22KT 3644 7763 3619 7799 
$$

77
3 follow-up statements
949 
WWUS52 KRAH 242324
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT THU JUL 24 2014

NCC069-185-242333-
/O.CAN.KRAH.SV.W.0155.000000T0000Z-140725T0030Z/
WARREN NC-FRANKLIN NC-
724 PM EDT THU JUL 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3609 7731 3604 7736 3583 7769 3614 7805
      3628 7791 3648 7765 3644 7762 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724
TIME...MOT...LOC 2323Z 299DEG 19KT 3641 7755 3614 7797 

$$

NCC065-083-127-250030-
/O.CON.KRAH.SV.W.0155.000000T0000Z-140725T0030Z/
NASH NC-HALIFAX NC-EDGECOMBE NC-
724 PM EDT THU JUL 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN NASH...HALIFAX AND NORTHERN EDGECOMBE COUNTIES...
 
AT 723 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVEREFLASH 
FLOODING THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
NEAR GARYSBURG TO 11 MILES NORTHWEST OF DORTCHES...MOVING SOUTHEAST 
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...ROANOKE RAPIDS...TARBORO...HALIFAX...SCOTLAND NECK...
DORTCHES...RED OAK...ENFIELD...WELDON...WHITAKERS...HOBGOOD... 
LEGGETT...AVENTON...BATTLEBORO...GLENVIEW...KINGSBORO...MEDOCFLASH 
FLOODING MOUNTAIN STATE PARK...TILLERY AND SOUTH WELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS... DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3609 7731 3604 7736 3583 7769 3614 7805
      3628 7791 3648 7765 3644 7762 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724
TIME...MOT...LOC 2323Z 299DEG 19KT 3641 7755 3614 7797 

$$

77
381 
WWUS52 KRAH 242357
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT THU JUL 24 2014

NCC065-083-127-250030-
/O.CON.KRAH.SV.W.0155.000000T0000Z-140725T0030Z/
NASH NC-HALIFAX NC-EDGECOMBE NC-
757 PM EDT THU JUL 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR EAST CENTRAL NASH...SOUTHEASTERN HALIFAX AND NORTHERN EDGECOMBE
COUNTIES...
 
AT 757 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
SCOTLAND NECK TO ROCKY MOUNT...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...SCOTLAND NECK...DORTCHES...ENFIELD...
WHITAKERS...HOBGOOD...LEGGETT...KINGSBORO...TILLERY AND BATTLEBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS... DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3609 7731 3604 7736 3583 7769 3600 7788
      3618 7768 3630 7754 3632 7744 3626 7741
      3624 7738 3621 7738 3616 7727 3612 7724
TIME...MOT...LOC 2357Z 321DEG 26KT 3620 7739 3593 7781 

$$

77
701 
WWUS52 KRAH 250022
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
822 PM EDT THU JUL 24 2014

NCC065-083-127-250029-
/O.CAN.KRAH.SV.W.0155.000000T0000Z-140725T0030Z/
NASH NC-HALIFAX NC-EDGECOMBE NC-
822 PM EDT THU JUL 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NASH...
SOUTHEASTERN HALIFAX AND NORTHERN EDGECOMBE COUNTIES IS CANCELLED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER.... A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN EDGECOMBE AND 
HALIFAX COUNTIES UNTIL 9 PM.

LAT...LON 3609 7731 3604 7736 3583 7769 3600 7788
      3618 7768 3630 7754 3632 7744 3626 7741
      3624 7738 3621 7738 3616 7727 3612 7724
TIME...MOT...LOC 0019Z 292DEG 22KT 3615 7723 3588 7766 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:10 PM EDT, 4 hours earlier.

Area forecast discussion, Jul 24, 3:10 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU JUL 24 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHWARD INTO SOUTHERN VIRGINIA LATE THIS
AFTERNOON...PROGRESS INTO CENTRAL NORTH CAROLINA TONIGHT...THEN
STALL NEAR THE SOUTH CAROLINA BORDER ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM THURSDAY...

THOUGH MID-LEVEL LAPSE RATES REMAIN WEAK AT ~5.5 C/KM...A VERY
MOIST BOUNDARY LAYER ALONG WITH STRONG INSOLATION WILL YIELD
MODERATE DIURNAL DESTABILIZATION TODAY WITH MLCAPE VALUES GENERALLY
RANGING FROM 1000-2000 J/KG...HIGHEST IN THE EAST WHERE LOW-LEVEL
MOISTURE AND SUNSHINE ARE MOST ABUNDANT AND LOWEST WEST. MODERATE
INSTABILITY AND LITTLE OR NO CIN ALLOWED CONVECTION TO DEVELOP IN
VICINITY OF THE PRE-FRONTAL SFC TROUGH OVER THE COASTAL PLAIN
EARLIER THIS MORNING (12-16Z)...CREATING AN EFFECTIVE FRONTAL ZONE
ORIENTED ROUGHLY WEST-EAST ALONG OR NEAR HWY 64. AS OF 18Z...
DISSIPATING CLOUD COVER FROM PRIOR CONVECTION HAS ALLOWED FULL
HEATING /INSOLATION/ FOR SEVERAL HOURS OVER THE NORTHERN AND WESTERN
PIEDMONT...SIGNIFICANTLY WEAKENING THE EFFECTIVE FRONT. HOWEVER...
CONVECTION PERSISTS OVER THE COASTAL PLAIN...AND THE EFFECTIVE FRONT
PERSISTS EAST OF THE TRIANGLE. THE PRESENCE OF THE AFOREMENTIONED
'EFFECTIVE FRONT' CONTINUES TO INCREASE UNCERTAINTY WITH REGARD TO
THE CONVECTIVE FORECAST THROUGH THIS EVENING.

WITH THE ABOVE IN MIND...CONFIDENCE IS TOO LOW TO PROVIDE MORE
SPECIFIC DETAILS ABOUT CONVECTIVE COVERAGE AND EVOLUTION THIS
AFT/EVE. HOWEVER...FORECAST REASONING REMAINS THE SAME. GIVEN
CYCLONIC FLOW ALOFT (CYCLONIC SHEAR VORTICITY AND DPVA ASSOC/W SMALL
AMPLITUDE SHORTWAVES)...A SFC-925 MB TROUGH SINKING SOUTHWARD INTO
THE REGION NEAR PEAK HEATING...ABUNDANT MOISTURE...AND MODERATE
INSTABILITY...EXPECT ABOVE NORMAL CHANCES FOR CONVECTION LATE THIS
AFT THROUGH THIS EVENING...WITH CONVECTION POSSIBLY PERSISTING
THROUGH SUNRISE FRIDAY MORNING SOUTH AND EAST OF THE TRIANGLE.

SEVERE THREAT: DEEP LAYER SHEAR ON THE ORDER OF 25-35 KT WILL
SUPPORT MULTICELL CLUSTERS AND PERHAPS AN ISOLD SUPERCELL THIS
AFT/EVE. EXPECT A POTENTIAL FOR A FEW SEVERE STORMS WITH A PRIMARY
THREAT OF DAMAGING WINDS...PRIMARILY SOUTH OF HWY 64 WHERE DCAPE
VALUES BEGIN TO INCREASE ABOVE 500 J/KG...APPROACHING 1000 J/KG
NEAR THE SC BORDER. DIME TO QUARTER SIZE HAIL WILL ALSO BE
POSSIBLE WITH ANY ROBUST UPDRAFTS. THOUGH WEAK MID-LEVEL LAPSE
RATES WILL REDUCE THE POTENTIAL FOR HAIL > 1.00 IN...LARGE HAIL UP
TO THE SIZE OF GOLFBALLS WOULD BE POSSIBLE IN ANY ROBUST UPDRAFT
THAT ACQUIRES ROTATION...ESP SOUTH OF HWY 64 WHERE MLCAPE VALUES
WILL APPROACH 2000-2500 J/KG DURING PEAK HEATING. -VINCENT

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 305 PM THURSDAY...

FRIDAY AND FRIDAY NIGHT....THE MAIN UPPER TROUGH AXIS WILL MOVE EAST
OF THE AREA BY FRIDAY MORNING...WHILE THE ASSOCIATED RELATIVELY WEAK
COLD FRONT SLIPS SOUTH AND STALLS NEAR THE NC/SC BORDER.  HIGH
PRESSURE WILL BUILD QUICKLY ACROSS VA DURING THE DAY...WITH DRIER
MID-LEVEL AIR OVER MOST OF CENTRAL NC. THE AIRMASS DOESNT CHANGE
MUCH BEHIND THE FRONT...WITH DEWPOINTS ONLY DROPPING INTO THE MID
60S TO THE NORTHWEST AND HOVERING NEAR 70S IN THE SOUTH.  WEAK
INSTABILITY AND LEVEL CONVERGENCE IN THE VICINITY OF WHAT IS LEFT OF
THE FRONT MAY PRODUCE SOME VERY ISOLATED CONVECTION NEAR THE SC
BORDER.  HIGHS WILL BE IN THE MID 80S.  WEAK HIGH PRESSURE WILL BE
OFF THE VA COAST BY FRIDAY NIGHT...AND A LIGHT SOUTHEASTERLY RETURN
FLOW MAY PRODUCE SOME FOG AND LOW CLOUDS SATURDAY MORNING...SHOWN
MOST AGGRESSIVELY BY THE NAM.  LOWS IN THE MID/UPPER 60S.

SATURDAY AND SATURDAY NIGHT...A WEAK UPPER DISTURBANCE...POSSIBLY
EMANATING FROM CONVECTION NORTH OF THE SOUTHERN PLAINS RIDGE...WILL
SWING ACROSS THE AREA ON SATURDAY.  CURRENTLY...MODELS SHOW THE WAVE
DEAMPLIFYING AS IT CROSSES THE MOUNTAINS...AND THE EARLY DAY TIMING
WOULD ALSO BE UNFAVORABLE FOR CONVECTIVE INITIATION.  MOST OF
CENTRAL NC WILL REMAIN DRY...WITH THE EXCEPTION BEING THE FAR
SOUTHEAST CWA WHERE THE SEABREEZE MAY MAKE A RUN DURING THE
AFTERNOON.  WEST-SOUTHWESTERLY LOW-LEVEL FLOW WILL PROMOTE DEEPER
MIXING AND A WARMER DAY WITH HIGHS LIKELY IN THE LOWER 90S.  LOWS
SAT NIGHT WILL BE WARMER AS WELL IN THE LOWER 70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 305 PM THURSDAY...

SUNDAY THROUGH MONDAY NIGHT... A STRONG SHORTWAVE MOVING SOUTHEAST
OUT OF THE CANADIAN ROCKIES ON SUNDAY WILL BEGIN THE AMPLIFICATION
OF THE LONGWAVE PATTERN HEADING INTO NEXT WEEK.  CONVECTION PASSING
TO OUR NORTH ACROSS VA MAY BLEED SOUTH INTO MAINLY THE NORTHERN
PORTIONS OF THE AREA...PARTICULARLY SUNDAY EVENING BASED ON CURRENT
PROGS.  HOWEVER THE MAIN FORCING TO IMPACT CENTRAL NC WILL COME
MONDAY WHEN MODELS SHOW ADDITIONAL ENERGY...ACCOMPANIED BY STRONG
HEIGHT FALLS AND A BELT OF ENHANCED WESTERLIES...SWINGING ACROSS THE
AREA.  GIVEN THAT TEMPS ARE EXPECTED TO BE WELL INTO THE MID 90S ON
SUNDAY AND AT LEAST THE LOWER 90S ON MONDAY...INSTABILITY SHOULD BE
FAVORABLE AHEAD OF THE FRONT.  WHILE THERE IS STILL SOME UNCERTAINTY
AS TO HOW MUCH OVERLAP THERE WILL BE BETWEEN THE BEST INSTABILITY
AND STRONGEST SHEAR...THE SETUP LOOKS PRETTY GOOD FOR SEVERE WEATHER
AT DAY 5 IN LATE JULY.

TUESDAY THROUGH THURSDAY... MEDIUM RANGE ENSEMBLES SHOW AN
UNSEASONABLY DEEP UPPER TROUGH DEVELOPING OVER THE EASTERN US BY MID
WEEK WITH AN UPPER LOW CENTERED JUST SOUTH OF THE HUDSON BAY.  GIVEN
THAT BOTH THE GFS AND ECMWF SHOW THE SYNOPTIC FRONT REACHING THE
GULF OF MEXICO... CONFIDENCE IS HIGH THAT TEMPS WILL BE BELOW NORMAL
MUCH OF NEXT WEEK.  LOW-LEVEL THICKNESSES ARE PROGGED TO DIP BELOW
1390M...WHICH SUGGESTS HIGHS IN THE LOW/MID 90S AND LOWS IN THE
LOW/MID60S... POSSIBLY TOUCHING THE UPPER 50S IN THE COOLEST SPOTS.
THE AIRMASS CHANGE WILL ALSO BRING LOWER HUMIDITY...AND WITH
DEWPOINTS DROPPING INTO THE 50S THE CHANCES OF SHOWERS OR STORMS
WILL BE RELATIVELY LOW UNTIL RETURN FLOW DEVELOPS LATER IN THE WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 1145 AM THURSDAY...

AREAS OF MVFR CEILINGS ASSOCIATED WITH A VERY MOIST LOW-LEVEL
AIRMASS WILL PERSIST INTO EARLY/MID AFTERNOON OVER CENTRAL NC...
ESPECIALLY IN OR NEAR LOCATIONS AFFECTED BY CONVECTION. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL LIKELY EFFECT ALL
TERMINALS FOR A PERIOD OF AT LEAST SEVERAL HOURS THIS AFTERNOON
THROUGH TONIGHT AS A COLD FRONT MOVES SOUTHWARD INTO THE AREA.
WINDS WILL BECOME VARIABLE AS THE FRONT APPROACHES FROM THE NORTH
THIS AFT/EVE AND WILL REMAIN LIGHT AT 5-10 KT (OUTSIDE OF
CONVECTION).

LOOKING AHEAD: AT THIS TIME...VFR CONDITIONS ARE EXPECTED ON
FRIDAY AS THE FRONT STALLS OUT JUST S/SE OF CENTRAL NC...THOUGH
SOME OF THE LATEST MODEL GUIDANCE SUGGESTS THAT THE FRONT MAY
REMAIN CLOSE ENOUGH FOR SUB-VFR CEILINGS AND/OR A POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO PERSIST. A PERSISTENT PATTERN OF
TROUGHING OVER THE EASTERN CONUS WILL RESULT IN AN ABOVE NORMAL
CHANCE FOR CONVECTION THROUGH EARLY NEXT WEEK...WITH NUMEROUS
THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS EACH
DAY. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...VINCENT
Hazardous weather outlook, Jul 24, 6:01 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT THU JUL 24 2014

NCZ021>025-038>040-042-073>078-083>086-088-089-251015-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
601 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS THE REGION
THROUGH 10 PM. THE PRIMARY WEATHER HAZARDS WILL BE WIND GUSTS 40
TO 60 MPH AND MINOR FLASH FLOODING DUE TO TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE APPROACH AND PASSAGE OF A COLD FRONT MONDAY MAY TRIGGER A FEW
SEVERE THUNDERSTORMS MONDAY. THE PRIMARY SEVERE WEATHER THREATS
WILL BE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-026>028-041-043-251015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
WILSON-
601 PM EDT THU JUL 24 2014

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE APPROACH AND PASSAGE OF A COLD FRONT MONDAY MAY TRIGGER A FEW
SEVERE THUNDERSTORMS MONDAY. THE PRIMARY SEVER WEATHER THREATS
WILL BE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 5:51 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT THU JUL 24 2014

NCZ042-078-242315-
WAYNE-JOHNSTON-
551 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF CENTRAL WAYNE AND SOUTHEASTERN JOHNSTON COUNTIES
UNTIL 715 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR
BENSON...OR 9 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...SMITHFIELD...BENSON...FREMONT...WALNUT CREEK...MICRO...
SELMA...FOUR OAKS...PINE LEVEL AND PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3531 7784 3531 7852 3547 7856 3554 7833
      3559 7800 3559 7784
TIME...MOT...LOC 2149Z 267DEG 17KT 3540 7843

77
Special weather statement, Jul 24, 6:06 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT THU JUL 24 2014

NCZ027-041>043-242315-
WAKE-NASH-WILSON-JOHNSTON-
606 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF EAST CENTRAL WAKE... SOUTHWESTERN
NASH...SOUTHWESTERN WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL
715 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR
CLAYTON...OR 13 MILES NORTH OF SMITHFIELD... MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...CLAYTON...BAILEY...MICRO...SELMA...WENDELL...KENLY...
LUCAMA...MIDDLESEX AND SIMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3559 7800 3560 7806 3557 7807 3550 7848
      3574 7855 3585 7801 3559 7798
TIME...MOT...LOC 2203Z 267DEG 16KT 3569 7842

77
Special weather statement, Jul 24, 6:11 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT THU JUL 24 2014

NCZ009-010-242315-
VANCE-WARREN-
611 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE
AND WARREN COUNTIES UNTIL 715 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOYDTON...OR 12 MILES SOUTH OF CHASE CITY...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...WARRENTON...NORLINA...MIDDLEBURG...MACON...LAKE
GASTON... JOHN H KERR RESERVOIR...AND BULLOCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR KERR LAKE OR LAKE GASTON...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR SECTIONS OF CENTRAL NORTH CAROLINA.

LAT...LON 3621 7801 3623 7813 3625 7813 3624 7816
      3626 7817 3625 7819 3627 7829 3626 7832
      3629 7851 3638 7851 3652 7848 3655 7797
      3654 7790
TIME...MOT...LOC 2210Z 291DEG 20KT 3662 7845

WSS
Special weather statement, Jul 24, 6:17 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT THU JUL 24 2014

NCZ021-022-242315-
GUILFORD-FORSYTH-
617 PM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
GUILFORD AND FORSYTH COUNTIES UNTIL 715 PM EDT...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PILOT MOUNTAIN STATE PARK...OR NEAR EAST
BEND...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...KERNERSVILLE...CLEMMONS...
LEWISVILLE...SUMMERFIELD...STOKESDALE...WALKERTOWN AND RURAL HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3614 8044 3621 8045 3622 8043 3624 8045
      3626 8045 3625 7992 3604 7987 3600 8004
      3601 8005 3603 8017 3603 8021 3600 8022
      3600 8032 3612 8046
TIME...MOT...LOC 2217Z 293DEG 28KT 3630 8049

WSS
Special weather statement, Jul 24, 6:36 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT THU JUL 24 2014

NCZ026>028-242330-
FRANKLIN-NASH-EDGECOMBE-
636 PM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
FRANKLIN...NASH AND NORTHWESTERN EDGECOMBE COUNTIES UNTIL 730 PM
EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUNN...OR 10 MILES WEST OF NASHVILLE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...NASHVILLE...DORTCHES...RED OAK...
SHARPSBURG...SPRING HOPE...WHITAKERS...LEGGETT AND TAR RIVER
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7755 3584 7778 3587 7783 3584 7784
      3586 7823 3604 7825 3614 7765 3611 7763
      3610 7758
TIME...MOT...LOC 2236Z 265DEG 23KT 3596 7815

77
Special weather statement, Jul 24, 6:58 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT THU JUL 24 2014

NCZ008>011-026-027-250015-
HALIFAX-VANCE-WARREN-GRANVILLE-FRANKLIN-NASH-
658 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF NORTHWESTERN HALIFAX...VANCE...WARREN...SOUTHERN
GRANVILLE...NORTHERN FRANKLIN AND NORTH CENTRAL NASH COUNTIES UNTIL
815 PM EDT...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG A LINE
EXTENDING FROM NEAR GASTON TO 10 MILES SOUTHEAST OF WARRENTON TO
NEAR CREEDMOOR...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HENDERSON...OXFORD...LOUISBURG...WARRENTON...
HALIFAX...FRANKLINTON...NORLINA...LITTLETON AND KITTRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3651 7790 3648 7766 3641 7755 3637 7755
      3634 7759 3631 7757 3631 7743 3602 7840
      3620 7876 3654 7820 3654 7790
TIME...MOT...LOC 2257Z 290DEG 14KT 3648 7768 3629 7804 3615 7864

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:51 AM EDTSpecial Weather StatementRAHWilson24 min
Jul 24, 11:22 AM EDTSpecial Weather StatementRAHWayne38 min
Jul 24, 2:09 PM EDTSpecial Weather StatementRAHWayne51 min
Jul 24, 3:36 PM EDTSpecial Weather StatementRAHWayne54 min
Jul 24, 5:11 PM EDTSpecial Weather StatementRAHPerson34 min
Jul 24, 5:20 PM EDTSpecial Weather StatementRAHSampson55 min
Jul 24, 5:20 PM EDTSevere Thunderstorm WarningRAHGranville, Person55 min
Jul 24, 5:24 PM EDTSpecial Weather StatementRAHWake66 min
Jul 24, 5:44 PM EDTSpecial Weather StatementRAHDurham61 min
Jul 24, 5:51 PM EDTSpecial Weather StatementRAHJohnston, Wayne84 min
Jul 24, 6:06 PM EDTSpecial Weather StatementRAHJohnston69 min
Jul 24, 6:11 PM EDTSpecial Weather StatementRAHVance, Warren64 min
Jul 24, 6:17 PM EDTSpecial Weather StatementRAHForsyth58 min
Jul 24, 6:24 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Wake51 min
Jul 24, 6:36 PM EDTSpecial Weather StatementRAHEdgecombe, Nash54 min
Jul 24, 6:51 PM EDTSevere Thunderstorm WarningRAHNash39 min
Jul 24, 6:58 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Vance, Warren77 min
Jul 24, 7:05 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake115 min
Jul 24, 7:06 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford39 min
Jul 24, 7:07 PM EDTFlash Flood WarningRAHFranklin, Johnston, Nash, Wake3 hr
Jul 24, 7:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson48 min
Jul 24, 7:24 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Vance, Warren3 hr
Jul 24, 7:26 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.